Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 141, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2013, 6:10 AM CDT for 4 counties in Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2013, 6:10 AM CDT (11:10 UTC)
- Expired
- Jun 21, 2013, 7:15 AM CDT
- In force
- 65 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:35 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 21, 3:35 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 AM CDT FRI JUN 21 2013 .SHORT TERM.../TODAY/... ISSUED AT 331 AM CDT FRI JUN 21 2013 LARGE CONVECTIVE COMPLEX OVER MN BEGINNING TO TURN SOUTHEAST AND BATTLING H700 CAP AT THIS TIME AS IT DOES. CONTINUED CONCERNS EARLY THIS MORNING AS TO HOW FAR SOUTH THIS WILL TURN BEFORE THE CAP BECOMES TOO STRONG FOR ANY FURTHER SOUTH DRIFT. COLD POOL HAS DEVELOPED WITH SFC WINDS AND OUTFLOW PROPAGATING BACK TO THE SOUTHWEST. THIS SUGGESTS THAT IT MAY CLIP NORTHERN IOWA WITH STORMS THIS MORNING BETWEEN 4 AND 8 AM...IF THE LINE IS ABLE TO CONTINUE BREAKING THE CAP BACK TO THE SOUTHWEST...MAY SEE ADDITIONAL STORMS INTO CENTRAL IOWA. CURRENT MESO MODELS ARE LACKING IN ANY AGREEMENT BUT THE HRRR HAS BEEN MORE REALISTIC WITH FEATURES SO FAR AND IT ONLY SCRAPES NORTHERN IOWA EARLY TODAY WITH THIS COMPLEX OF STORMS. ONCE SYSTEM MOVES EAST WILL BE LEFT WITH ANOTHER VERY WARM AND HUMID DAY. THIS WILL RESULT IN HIGHS IN THE UPPER 80S TO LOWER 90S THIS AFTERNOON WITH SOUTH WINDS AND GENEROUS DEW POINTS IN THE 60S AND LOWER 70S. MORE CONVECTION MAY DEVELOP THIS AFTERNOON NORTH OF HIGHWAY 20 ALONG ANY LINGERING OUTFLOW BOUNDARY FROM THE OVERNIGHT CONVECTIVE COMPLEX AND THIS IS MORE LIKELY AFT 19Z THROUGH THE REMAINDER OF THE AFTERNOON. WILL BE MONITORING CONVECTIVE TRENDS THROUGH THE MORNING HOURS. .LONG TERM.../TONIGHT THROUGH THURSDAY/... ISSUED AT 331 AM CDT FRI JUN 21 2013 EXTENDED FORECAST CONTINUES TO CENTER AROUND LARGE UPPER LEVEL LOW ACROSS PAC NW...AND SURFACE LOW ACROSS NORTHERN PLAINS WITH WARM FRONT IN SOUTHERN SD/MN. THIS WILL CONTINUE TO BE THE FOCUS FOR AFTERNOON CONVECTION...AND MODELS AGAIN SUGGEST MCS DEVELOPMENT OVERNIGHT. HOWEVER..AS UPPER LOW PUSHES EASTWARD...RIDGE PUSHES NORTH OF IOWA...AND UPPER LEVEL FLOW IS EXPECTED TO TAKE ANY OVERNIGHT MCS NORTH OF IOWA. THOUGH...CURRENTLY ONGOING MCS ACROSS SOUTHERN MINNESOTA MAY PRODUCE AN OUTFLOW BOUNDARY INTO NORTHERN IOWA...WHICH MAY ALLOW FOR TRACK OF MCS TO BE FURTHER SOUTH INTO NORTHERN IOWA. THOUGH GIVEN STRENGTH OF UPPER LEVEL LOW...STILL PREFER NORTHERN SOLUTION...AND HAVE KEPT POPS CONFINED TO NORTHERN IOWA OVERNIGHT. SATURDAY NIGHT LOOKS TO BE ACTIVE AS WELL...WITH FRONTAL BOUNDARY PUSHING INTO NORTHWESTERN IOWA. THIS COULD BE FOCUS FOR AFTERNOON THUNDERSTORM DEVELOPMENT...WITH AGAIN OVERNIGHT MCS...THOUGH WITH INFLUENCE FROM UPPER LOW MODELS CONTINUE TO PULL CONVECTION NORTHWEST OF IOWA...AND HAVE KEPT POPS AGAIN CONFINED TO THE NORTH...AS WARM MID LEVEL TEMPS WILL HELP TO KEEP CAP ACROSS MOST OF CENTRAL IOWA. SUNDAY FRONTAL BOUNDARY WILL PUSH INTO CENTRAL IOWA...WITH ENOUGH FORCING TO LEAD TO PROLONGED PERIODS OF PRECIPITATION THROUGH THE DAY AND OVERNIGHT...THOUGH WILL PUSH EAST OF REGION BY MONDAY. SHORTWAVE PUSHING ACROSS NE/SD BORDER WILL BRING ADDITIONAL SHOT OF PRECIPITATION FOR TUESDAY...LINGERING IN THE EAST THROUGH WEDNESDAY. TEMPERATURES WILL BE HOT THROUGH THE BEGINNING OF THE PERIOD AS SOUTHERLY SURFACE FLOW AND WAA PERSISTS UNDER RIDGE. THIS WILL ALLOW TEMPERATURES TO CLIMB INTO THE 90S ACROSS MUCH OF THE CWA...THOUGH COULD GO HIGHER THAN GOING IF ABLE TO MIX WELL. HEAT INDEX VALUES WILL BE NEAR 100 THROUGH THE WEEKEND IN THE AFTERNOONS. THIS WILL BE THE FIRST EXPOSURE SUMMER LIKE HEAT/HUMIDITY FOR MUCH OF THE REGION...AND MAY BE TAXING. HOWEVER...OVERNIGHT TEMPERATURES EXPECTED TO COOL INTO THE 70S AND WILL PROVIDE SOME RELIEF. IN ADDITION...BEHIND FRONTAL BOUNDARY MONDAY TEMPERATURES WILL COOL SOMEWHAT...BUT WILL QUICKLY REBOUND BACK INTO THE UPPER 80S AND LOW 80S FOR MOST OF THE REMAINDER OF THE PERIOD. && .AVIATION...21/06Z ISSUED AT 1204 AM CDT FRI JUN 21 2013 PLENTY OF MID/HIGH CLOUDS OVER IA AT 06Z BUT CONDITIONS REMAIN VFR...EVEN WITH SCT CONVECTION EAST OF DMX TAF SITES. CONFIDENCE IN CONVECTIVE TRENDS HAS DIMINISHED CONSIDERABLY AS NEARLY ALL MODELS HAVE OVERDONE PRECIP INTO IA THIS EVENING AND HI RES MODELS DO NOT APPEAR TO BE HANDLING PROGRESSION OF MN PRECIP WELL. THUS UNTIL TRENDS BECOME MORE CLEAR HAVE REMOVED ALL MENTION OF PRECIP. YOU COULD MAKE AN ARGUMENT FOR SOME MENTION OVERNIGHT INTO FRI AND HAVE CHOSEN DRY RATHER THAN PROLONGED LOW CONFIDENCE INCLUSION. SOUNDINGS SUGGEST SOMEWHAT BRISK SLY WINDS DURING PEAK HEATING...MUCH LIKE WHAT OCCURRED THU. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...AWB AVIATION...SMALL
Hazardous weather outlook, Jun 21, 5:18 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 518 AM CDT FRI JUN 21 2013 IAZ070>073-081>085-092>097-221100- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 518 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY THROUGH WEDNESDAY. THUNDERSTORMS MAY BE SEVERE ON SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES SUNDAY AND EARLY NEXT WEEK. IAZ004>007-015>017-023>028-033>039-044>050-057>062-074-075-086- 221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MARION-MAHASKA-WAPELLO- 518 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS MORNING...ESPECIALLY NORTH OF HIGHWAY 20. THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT...SPREADING FROM WEST TO EAST. THERE IS A CHANCE FOR SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES FROM SATURDAY THROUGH WEDNESDAY...MAINLY AT NIGHT. THUNDERSTORMS MAY BE SEVERE SATURDAY AND SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN TONIGHT...AND AT TIMES THROUGH THE WEEKEND AND EARLY NEXT WEEK. AWB
In the hours before
Special weather statement, Jun 21, 3:49 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 349 AM CDT FRI JUN 21 2013 IAZ006-007-016-017-025>027-211100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER- INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER... MASON CITY...CLARION...HAMPTON...ALLISON 349 AM CDT FRI JUN 21 2013 ...ISOLATED STRONG THUNDERSTORMS POSSIBLE EARLY THIS MORNING... STRONG THUNDERSTORMS ARE DEVELOPING ACROSS THE REGION THIS MORNING AND WILL AFFECT THE REGION FOR THE NEXT SEVERAL HOURS. SOME GUSTY WINDS TO 35 TO 40 MPH AND PEA TO PENNY SIZED HAIL MAY OCCUR WITH A FEW OF THESE STORMS EARLY TODAY. A LARGE AREA OF THUNDERSTORMS OVER SOUTH CENTRAL MINNESOTA CONTINUES TO MOVE SOUTHEAST EARLY TODAY. THIS AREA OF STRONG THUNDERSTORMS MAY AFFECT PORTIONS OF NORTHERN IOWA AFTER 5 AM CDT EARLY THIS MORNING. REV
Special weather statement, Jun 21, 4:43 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 443 AM CDT FRI JUN 21 2013 IAZ004>007-016-017-211145- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...GARNER...MASON CITY 443 AM CDT FRI JUN 21 2013 ...THUNDERSTORMS AND GUSTY WINDS EXPECTED EARLY THIS MORNING... AN AREA OF FAST MOVING THUNDERSTORMS OVER SOUTHERN MINNESOTA EARLY TODAY IS MOVING SOUTHEAST INTO NORTHERN IOWA. THIS AREA OF THUNDERSTORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH EARLY THIS MORNING BETWEEN 5 AM CDT AND 7 AM CDT AS THE LINE OF STORMS MOVES TO THE SOUTHEAST AT 45 MPH. THE LINE OF THUNDERSTORMS WILL ALSO PRODUCE BRIEF HEAVY RAINFALL AS WELL AS THE POSSIBILITY OF SMALL HAIL. BE PREPARED FOR THE WINDS WITH THESE STORMS THIS MORNING. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:23 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 67 min |
| Jun 21, 7:27 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 48 min |
| Jun 21, 7:38 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 67 min |
| Jun 21, 8:02 AM CDT | Flash Flood Warning | DMX | Emmet, Hancock, Kossuth, Winnebago | 6 hr |
| Jun 21, 9:00 AM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 45 min |
| Jun 21, 9:08 AM CDT | Flash Flood Warning | DMX | Black Hawk | 6 hr |
| Jun 21, 3:29 PM CDT | Flash Flood Watch | DMX | Bremer, Butler, Cerro Gordo, Emmet, Franklin, Hancock and 6 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.